Alert archive / Iowa / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 320, NWS Des Moines, IA

August 22, 2007Adair County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 22, 2007, 7:50 PM CDT for Adair County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2007, 7:50 PM CDT (00:50 UTC)
Expired
Aug 22, 2007, 8:25 PM CDT
In force
35 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Adair County, IA

The radar

The Des Moines radar (KDMX), 77 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2007-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2007-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -282 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-282 m²/s²
0-3 km storm-relative helicity
-305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 230049
SVRDMX
IAC001-230130-
/O.NEW.KDMX.SV.W.0320.070823T0050Z-070823T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
750 PM CDT WED AUG 22 2007

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA...

* UNTIL 830 PM CDT.

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF GREENFIELD...OR
  ABOUT 54 MILES WEST OF DES MOINES...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENFIELD BY 800 PM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4144 9425 4117 9426 4121 9469 4132 9469
      4139 9468
TIME...MOT...LOC 0050Z 257DEG 26KT 4130 9456

$$

FORSTER
2 follow-up statements
000 
WWUS53 KDMX 230108
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
808 PM CDT WED AUG 22 2007

IAC001-230130-
/O.CON.KDMX.SV.W.0320.000000T0000Z-070823T0130Z/
ADAIR IA-
808 PM CDT WED AUG 22 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR ADAIR COUNTY...

AT 803 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREENFIELD...OR ABOUT
49 MILES SOUTHWEST OF DES MOINES...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN ADAIR COUNTY AT 820 PM CDT

PREPARE FOR DAMAGING WINDS...FALLING TREES AND FLYING DEBRIS. MOVE
INDOORS AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...
SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4144 9425 4117 9426 4121 9469 4132 9469
      4139 9468
TIME...MOT...LOC 0108Z 274DEG 22KT 4126 9443

$$

FORSTER
000 
WWUS53 KDMX 230125
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT WED AUG 22 2007

IAC001-230135-
/O.CAN.KDMX.SV.W.0320.000000T0000Z-070823T0130Z/
ADAIR IA-
825 PM CDT WED AUG 22 2007

...THE SEVERE THUNDERSTORM WARNING FOR ADAIR COUNTY IS CANCELLED...

AT 824 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.


LAT...LON 4144 9425 4117 9426 4121 9469 4132 9469
      4139 9468
TIME...MOT...LOC 0125Z 257DEG 26KT 4135 9423

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 6:20 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 22, 6:20 PM CDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT WED AUG 22 2007

.DISCUSSION...
NEXT ROUND FOR HEAVY PRECIPITATION IS WELL UNDERWAY AND IS BEGINNING
TO EXPAND AS STRONG MOISTURE TRANSPORT BEGINNING TO LIFT INTO THE
STATE. A STATIONARY FRONTAL BOUNDARY OVER CENTRAL IOWA WILL MOVE
LITTLE OVERNIGHT AND EXPECT THUNDERSTORMS TO CONTINUE TO FIRE ALONG
THE BOUNDARY TONIGHT AS THE LOW LEVEL JET INCREASES AND POINTS INTO
THE STATE THIS EVENING. MANY THUNDERSTORMS TODAY HAVE BEEN DROPPING
NEARLY 1 INCH OF RAIN IN 15 MINUTES. THE STORMS WILL REMAIN
EFFICIENT RAIN PRODUCERS WITH DEEP WARM CLOUD DEPTH REMAINING OVER
THE STATE ALONG WITH PRECIPITABLE WATER VALUES EXCEEDING 2 INCHES.
RAINFALL AMOUNTS OF 2 TO 4 INCHES WILL BE COMMON WITH ISOLATED
AMOUNT APPROACHING 7 INCHES. EXPECT ANOTHER COMPLEX TO LIFT
NORTHEAST OUT OF KANSAS AND SOUTHERN NEBRASKA LATE TONIGHT AND MOVE
ACROSS CENTRAL IOWA ON THURSDAY. ANOTHER ROUND OF VERY HEAVY
RAINFALL IS LIKELY. AS WITH THE PAST FEW DAYS...EXPECT ANOTHER FLASH
FLOOD WATCH TO BE ISSUED WITH THE EARLY MORNING FORECAST TO EXPAND
INTO FRIDAY. CURRENT WATCH WILL FOCUS ON TONIGHT AND THURSDAY.

AS MENTIONED YESTERDAY...MOISTURE FROM HURRICANE DEAN IS EXPECTED TO
ARRIVE BY LATE THURSDAY INTO FRIDAY. ONE FINAL ROUND OF HEAVY
RAINFALL IS LIKELY DURING THIS PERIOD BEFORE HIGH PRESSURE DROPPING
SOUTH OUT OF CANADA FINALLY PUSHES EVERYTHING TO THE SOUTHEAST. HAVE
CONTINUED TO KEEP SUNDAY AND SUNDAY NIGHT DRY BUT WILL MONITOR AS
RETURN FLOW DEVELOPS AND MAY BRING A THREAT FOR ELEVATED
THUNDERSTORMS. THE REMNANTS OF DEAN ARE STILL ON TRACK TO ARRIVE
OVER THE UPPER MIDWEST BY AROUND TUESDAY AND HAVE MAINTAINED COURSE
WITH THUNDERSTORMS POSSIBLE BY THIS TIME.

&&

.AVIATION...23/00Z
THUNDERSTORMS WILL CONTINUE TO BE NUMEROUS AROUND THE STATE.  HEAVY
RAINS WILL ACCOMPANY THE STORMS WITH IFR VSBY CONDITIONS. SOUTHERLY
WINDS 10 OR LESS AND OUTSIDE THUNDERSTORMS MVFR TO VFR CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH THROUGH 10 AM
THURSDAY.
IAZ004>007-IA015>017-IA023>028-IA033>039-IA044>050-IA057>060

&&

LONG TERM...DONAVON
SHORT TERM/AVIATION...FORSTER/10/6/0
Hazardous weather outlook, Aug 22, 4:20 PM CDT, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT WED AUG 22 2007

IAZ004>007-015>017-023>028-033>039-044>050-057>060-232130-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-
420 PM CDT WED AUG 22 2007

...SERIOUS FLOODING SITUATION MAY WORSEN...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
AND CENTRAL IOWA.

.DAY ONE...TONIGHT

WIDESPREAD TO SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE
THROUGH THE EVENING INTO THE OVERNIGHT HOURS ACROSS CENTRAL AND
NORTH CENTRAL IOWA. ADDITIONAL HEAVY RAINS LEADING TO ANOTHER
ROUND OF FLASH FLOODING IS POSSIBLE TONIGHT. WIDESPREAD RAINFALL
AMOUNTS OF 2 TO 4 INCHES MAY OCCUR WITH LOCALLY HIGHER AMOUNTS OF
5 OR 7 INCHES POSSIBLE. RAINFALL OF THIS MAGNITUDE WITH NEARLY
TOTAL RUNOFF WOULD COMPOUND SERIOUS FLOODING SITUATIONS ALREADY IN
PROGRESS IN SEVERAL LOCATIONS.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA AS ARE SEVERAL RIVER
FLOOD WARNINGS...AND FLOOD WARNINGS FOR SOME URBAN AREAS AND SMALL
STREAMS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR ADDITIONAL DETAILS. ALTHOUGH FLOODING IS
POSSIBLE IN THE ENTIRE WATCH AREA...THE LOCATIONS WITH THE
GREATEST THREAT OF HEAVY RAINS AND FLOODING ARE UNFORTUNATELY IN
THOSE AREAS ALREADY HARDEST HIT IN NORTHWEST IOWA FROM FORT DODGE
FARTHER NORTH AND WEST.

SEVERE THUNDERSTORMS ARE POSSIBLE ALONG WITH THE FLASH FLOOD
POTENTIAL. LARGE HAIL...DAMAGING WINDS...AND TO A LESSER EXTENT
TORNADOES MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER...HEAVY RAINS AND
FLOODING WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK
WEEK. THE FLOODING SITUATION WILL LIKELY NOT IMPROVE UNTIL THE
WEEKEND...AND MAY EVEN WORSEN UNTIL THAT TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE NIGHTTIME
HOURS...AND THEN PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY
RAINS AND FLOODING WOULD ALSO BE QUITE BENEFICIAL.

IAZ061-062-070>075-081>086-092>097-232130-
JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-
UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
420 PM CDT WED AUG 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THE
EVENING INTO THE OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL ALONG
WITH ISOLATED SEVERE WEATHER IS POSSIBLE. THE MAIN THREATS ARE
LARGE HAIL AND/OR DAMAGING WINDS. ALTHOUGH THE CHANCE OF A TORNADO
CANNOT BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST THROUGH LATE
FRIDAY AND THEN AGAIN ON TUESDAY. SEVERE WEATHER AND HEAVY RAINS
WILL STILL BE POSSIBLE THROUGH THE REMAINDER OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING...AND THEN
PERIODICALLY THROUGH FRIDAY. REPORTS OF HEAVY RAINS AND FLOODING
WOULD ALSO BE QUITE BENEFICIAL.

In the hours before

Local storm report, Aug 22, 5:55 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT WED AUG 22 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 AM     FLOOD            FORT DODGE              42.51N 94.18W
08/22/2007                   WEBSTER            IA   EMERGENCY MNGR

            NOTE THERE WAS NO LEVEE BREACH ON THE DES MOINES RIVER IN
            FORT DODGE.

&&

RDONAVON

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:09 PM CDTRiver Flood WarningDMXDallas21 hr
Aug 22, 7:09 PM CDTRiver Flood WarningDMXHamilton, Webster16 hr
Aug 22, 10:27 PM CDTRiver Flood WarningDMXHumboldt, Kossuth30 hr
Aug 22, 10:27 PM CDTRiver Flood WarningDMXBlack Hawk, Bremer, Butler18 hr
Aug 23, 4:24 PM CDTRiver Flood WarningDMXWapello5 hr
Aug 23, 4:24 PM CDTRiver Flood WarningDMXMahaska24 hr
Aug 23, 4:50 PM CDTSevere Thunderstorm WarningDMXMarion40 min
Aug 23, 5:04 PM CDTTornado WarningDMXMarion41 min
Aug 23, 5:27 PM CDTTornado WarningDMXMahaska33 min
Aug 23, 5:41 PM CDTSevere Thunderstorm WarningDMXDecatur, Wayne34 min
Aug 23, 5:55 PM CDTSevere Thunderstorm WarningDMXMarion50 min
Aug 23, 6:00 PM CDTTornado WarningDMXMahaska30 min
Aug 23, 6:30 PM CDTFlash Flood WarningDMXMahaska, Marion6 hr
Aug 23, 6:35 PM CDTSevere Thunderstorm WarningDMXMahaska, Wapello40 min
Aug 23, 6:37 PM CDTTornado WarningDMXMahaska38 min
Aug 23, 6:51 PM CDTTornado WarningDMXWapello24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.